Stevens-Johnson syndrome typically presents in a patient with fever, malaise, headache, and myalgias who is taking a potentially causative medication. After about 1 week of symptoms, a macular rash develops on the chest and face. These lesions subsequently blister and then rapidly erode. The skin is usually excruciatingly tender.
Description of the lesion: flaccid bullae and vesicles that develop centrally within preexisting target lesion. The bullae rapidly erode, leaving red and raw skin (Figure 29-9).
Stevens-Johnson syndrome and toxic epidermal necrolysis are hypersensitivity reaction patterns involving the skin.
These 2 conditions are often considered to be on a spectrum of severity. Stevens-Johnson syndrome involves less body surface area, whereas toxic epidermal necrolysis leads to considerable areas of full-thickness skin sloughing.
Although the precise cause has not been found, drugs are involved in most cases.
More than 200 drugs have been implicated as causes of Stevens-Johnson syndrome and toxic epidermal necrolysis.
An older, but well-done case-control trial identified common culprits. These are listed in Table 29-3 with their associated ORs.
Prodromal symptoms, characterized by fever, malaise, headache, myalgias, as well as gastrointestinal and respiratory complaints, occur over 1–2 weeks.
The rash occurs initially on the face and central trunk as pink to red macules and papules.
The rash may spread and evolve rapidly, with individual lesions becoming targetoid with dusky centers and ultimately coalescing into larger plaques.
Flaccid bullae and vesicles may develop centrally within targets as the skin necroses.
Blisters form and rapidly erode leaving red and raw skin that becomes coated by a gray-white pseudomembrane.
Lesions on mucous membranes may accompany or precede the skin rash.
The mucosal surfaces may be tender and burning.
The lips are often swollen, cracked, bleeding, and crusted.
A hallmark of Stevens-Johnson syndrome and toxic epidermal necrolysis is the presence of exquisite skin tenderness.
Table 29-3.Medications most commonly implicated in Stevens-Johnson syndrome or toxic epidermal necrolysis. ||Download (.pdf) Table 29-3. Medications most commonly implicated in Stevens-Johnson syndrome or toxic epidermal necrolysis.
|Medications ||OR |
|Sulfonamide antibiotics ||172 |
|Aminopenicillins ||6.7 |
|Quinolones ||10 |
|Cephalosporins ||14 |
|Carbamazepine ||90 |
|Phenobarbital ||45 |
|Phenytoin ||53 |
|Valproic acid ||25 |
|Piroxicam ||12 |
|Allopurinol ||52 |
|Corticosteroids ||54 |
Histopathology supports the clinical impression.
Pathology demonstrates epidermal necrosis with minimal evidence of epidermal and dermal inflammation.
If an offending drug is present, it must be discontinued.
Supportive care in a burn unit is optimal.
Surveillance for secondary infection is critical.
Immunomodulating drugs ...